Near-Fatal Gastrointestinal Hemorrhage in a Child with Medulloblastoma on High Dose Dexamethasone. Cureus Yecies, D., Tawfik, D., Damman, J., Thorson, C., Hong, D. S., Grant, G. A., Bensen, R., Damian, M. 2017; 9 (7): e1442

Abstract

A four-year-old female was admitted to a university-based children's hospital with a newly-diagnosed posterior fossa tumor. She was started on famotidine and high-dose dexamethasone and underwent gross total resection of a medulloblastoma. She was continued on dexamethasone and famotidine. She exhibited postoperative posterior fossa syndrome and was started on enteral feeds via the nasoduodenal tube. She had small gastrointestinal bleeds on postoperative days eight, 11, and 18, and was found to have a well-circumscribed posterior duodenal ulcer. On postoperative day 19, she suffered a massive life-threatening gastrointestinal bleed requiring aggressive resuscitation with blood products. She required an emergent laparotomy due to ongoing blood loss and she was found to have posterior duodenal wall erosion into her gastroduodenal artery. She recovered and subsequently began delayed chemotherapy. This case demonstrates a rare and life-threatening complication of high-dose dexamethasone therapy in the setting of posterior fossa pathology despite stress ulcer prophylaxis. We present a historical perspective with the review of the association between duodenal and intracranial pathology and the usage of high-dose dexamethasone in such cases.

View details for PubMedID 28924528